Does Sertraline affect your bowels? (3 GI side effects)
In this article, we will discuss whether Sertraline affects your bowels (the lower gastrointestinal tract) and explore what to do if you experience undesired effects during treatment with Sertraline.
We will also explore research studies on this subject and briefly mention the management strategies for Sertraline’s side effects in the bowels.
Does Sertraline affect your bowels?
Yes, Sertraline can affect your bowels. Lower gastrointestinal disturbances are a known side effect of Sertraline and other antidepressants, particularly selective serotonin reuptake inhibitors (SSRIs) (1).
Nevertheless, it is important to note that Sertraline may not cause these side effects in every individual, as people are unique in their response to medications, including Sertraline.
The lower gastrointestinal tract (bowels), which includes the large intestines, rectum and anus, plays a critical role in regulating various gastrointestinal functions, including gut motility, with serotonin being a key player in this process (1).
Sertraline exerts its pharmacologic effects by increasing serotonin levels in both the brain and gastrointestinal system, linking this medication to its effects on the bowels.
Sertraline-induced lower gastrointestinal disturbances are quite common with antidepressant medications, especially during the initial phases of treatment. However, these side effects generally get better with time as your body adjusts to the medication (1,2).
Monitoring your side effects and discussing them with your doctor is crucial. Your doctor will guide you on how to make your treatment with Sertraline more tolerable.
What does research suggest?
Research studies have explored the use of Sertraline with lower gastrointestinal disturbances. One study on selective serotonin reuptake inhibitors and the gut microbiome found that Sertraline may potentially influence the composition of gut microbiota (3). This could indirectly influence gastrointestinal function and cause bowel disturbances.
Furthermore, Sertraline elevates serotonin levels in the gastrointestinal system which in turn affects gut motility and sensitivity, potentially leading to symptoms like nausea, vomiting, flatulence, diarrhoea, and constipation (3).
A rare case presentation on Sertraline-induced rectal bleeding and anal pain suggested that Sertraline may exacerbate intestinal bleeding associated with disorders such as haemorrhoids, inflammatory bowel disease and proctitis (4).
What factors contribute to Sertraline-induced bowel disturbances?
The exact mechanism by which Sertraline induces its bowel effects is not fully understood, however, several factors may contribute to these effects:
- Serotonin receptors in the gut – The lower gastrointestinal tract contains serotonin receptors. Serotonin plays a crucial role in regulating gut motility and secretion. Sertraline increases the levels of serotonin potentially affecting these receptors in the gut (1).
- Delayed gastric emptying – Sertraline may slow down gastric emptying leading to feelings of fullness, bloating and nausea (4,5).
- Changes in gut microbiota – Emerging research on Sertraline and gut microbiota suggests that Sertraline may influence changes in the gut microbes, potentially causing gut disturbances (3,5).
Sertraline-induced changes resulting from these factors could potentially lead to diarrhoea or constipation in some patients.
How to manage Sertraline-induced bowel issues?
You should consult your primary healthcare provider if you’re experiencing persistent gastrointestinal disturbances while taking this medication. However, these side effects often subside on their own as your body adjusts to the medication.
Sertraline may cause stubborn side effects in some people, hence it is important to discuss these side effects with your doctor.
You should also watch your diet while experiencing gastrointestinal side effects. Eating greasy and heavy food may exacerbate gastrointestinal side effects. Additionally, you should opt for smaller and lighter meals throughout the day while experiencing these side effects.
If you experience diarrhoea, your doctor may prescribe over-the-counter (OTC) antidiarrhoeal medications like Loperamide to manage this side effect.
Furthermore, if you encounter constipation, your doctor may suggest a high-fibre diet. In more severe cases of constipation, your doctor may also prescribe OTC fibre supplements or laxative medications like Lactulose to address the issue.
Additionally, proper hydration will help manage bowel disturbances such as constipation and diarrhoea. Hydration helps constipation by softening stool, making it easier to pass, and aids diarrhoea by replacing lost fluid and electrolytes.
If bowel disturbances worsen, your doctor may recommend discontinuing the medication or switching you to an alternative medication with fewer side effects.
Treatment strategies for Sertraline-induced bowel disturbances:
Some important treatment strategies for managing Sertraline-induced gastrointestinal disturbances include:
- Fibre supplements, laxatives and stool softeners will help you manage constipation symptoms.
- Anti-diarrheal medications, such as Loperamide, can be used to manage diarrhoea.
- Oral rehydration solutions (ORS) are useful in managing diarrhoea.
- Probiotics will help you balance your gut bacteria and prevent bowel disturbances.
In this article, we have discussed Sertraline-induced bowel disturbances. We have also discussed some factors that contribute to these side effects and helpful tips to manage them.
Was this helpful?